Medline ® Abstract for Reference 65
of 'Erythrocytosis following renal transplantation'
Losartan, an angiotensin-II receptor antagonist, reduces hematocrits in kidney transplant recipients with posttransplant erythrocytosis.
Klaassen RJ, van Gelder T, Rischen-Vos J, Deinum J, Man in't Veld AJ, Weimar W
BACKGROUND: Posttransplant erythrocytosis (PTE) occurs in 10-15% of patients with a well-functioning kidney transplant and is associated with increased morbidity. Although the mechanism of PTE is unknown, PTE responds to inhibitors of ACE (ACE-i) in most cases. ACE converts angiotensin I to angiotensin II and is a metabolizer of a number of other peptides.
METHODS: Because ACE-i frequently show side effects we wanted to elucidate the pathway by which ACE-i mediate their effect in PTE. Therefore, we treated eight patients (five with newly diagnosed PTE, two with PTE unresponsive to ACE-i, and one with PTE responsive to ACE-i, which had to be withdrawn due to side effects) with 50 mg of the type 1 angiotensin II receptor antagonist losartan for at least 14 weeks.
RESULTS: Hematocrit values in the two patients who were unresponsive to ACE-i did not change significantly. In contrast, hematocrits decreased in all the other six patients from 0.53+/-0.02 to 0.44+/-0.02 after 14 weeks of treatment with losartan (mean +/- SE; P<0.005, paired t test). Graft function, cyclosporine concentration, and leukocyte and platelet count remained stable. The serum potassium level rose in one patient from 6.0 to 6.8 mmol/L but remained stable in all other patients.
CONCLUSIONS: We conclude that blockade of the type 1 angiotensin II receptor is safe and effective in treating PTE.
Department of Nephrology, University Hospital Rotterdam Dijkzigt, the Netherlands.